Heparin-like anticoagulant associated with multiple myeloma and neutralized with protamine sulfate

    loading  Checking for direct PDF access through Ovid

Abstract

A 55-year-old man with multiple myeloma developed sustained bleeding after bone marrow aspiration and cutaneous bleeding. Routine coagulation studies revealed a prolonged activated partial thromboplastin time and thrombin time (> 60 s) with a normal reptilase time. Further evaluation showed failure of the activated partial thromboplastin time to correct completely in a 1: 1 mixture with normal plasma. Treatment of the patient's plasma in vitro with protamine sulfate normalized the thrombin time. The presence of a heparin-like anticoagulant was suspected. The plasma heparin level was 0.73 IU/ml. Intravenous infusion of protamine sulfate appeared to neutralize the anticoagulant activity and stop the bleeding. The cancer cells themselves or the invasive nature of this type of cancer might result in a massive release of a heparinoid. Such coagulopathy appears to be a rare mechanism of bleeding and it is an important entity to consider since it is potentially reversible with protamine sulfate.

Related Topics

    loading  Loading Related Articles